Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 200, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 20, 2003, 6:11 PM CDT for Stevens County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2003, 6:11 PM CDT (23:11 UTC)
- Expired
- Sep 20, 2003, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 202311 SVRDDC KSC189-210000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 611 PM CDT SAT SEP 20 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STEVENS COUNTY IN SOUTHWEST KANSAS * UNTIL 700 PM CDT * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF WOODS...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3717 10126 3701 10132 3701 10108 3719 10107 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:00 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 20, 3:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SAT SEP 20 2003 DAYS 1-2... MAIN CHALLENGES IN THE FORECAST WILL BE THUNDERSTORM CHANCES TONIGHT AND THE EXTENT OF ANY SEVERE WX...THEN TEMPS BEHIND THE FRONT TOMORROW AND MONDAY. MAIN FEATURE ON THE SYNOPTIC SCALE IS LARGE ANTI-CYCLONICALLY CURVED UPPER JET EXTENDING FROM SOUTH OF THE ALEUTIANS TO THE INTERMOUNTAIN WEST. A FAIRLY SIGNIFICANT S/WV TROUGH CONTINUES TO DIG SOUTHEAST THIS AFTERNOON THROUGH WESTERN WYOMING AS PER WV LOOP IN LEFT FRONT QUAD OF UPPER JET. AN ASSOCIATED MID LEVEL THERMAL TROUGH WITH -15 TO -17C IN WYOMING WILL ALSO MOVE SOUTHEAST TOWARDS COLORADO AND THE CENTRAL HIGH PLAINS TONIGHT. THIS WILL AID IN SIGNIFICANT DESTABILIZATION OF MIDDLE TROPOSPHERE WITH H5-7 LAPSE RATES AROUND 8 TO 8.5 C/KM. 850MB RAOBS THIS MORNING SHOWED FAIRLY RICH PLUME OF LOW LEVEL MOISTURE WITH +12 DEWPOINT AT MIDLAND, TX AND +14 AT DEL RIO. 25-35KTS ABOVE THE BOUNDARY LAYER FROM THE SOUTH-SOUTHWEST IS TRANSPORTING THIS LOW LEVEL MOISTURE POLEWARD TOWARDS MY FORECAST AREA AS I TYPE. A LEAD VORT MAX IN ASSOCIATION WITH LOW LEVEL POTENTIAL TEMPERATURE GRADIENT HAS LED TO THE GENERATION OF ELEVATED CONVECTION FROM LIBERAL SOUTH INTO THE OKLAHOMA PANHANDLE. THIS ACTIVITY SHOULD CONTINUE TRACKING OFF TOWARDS THE EAST BUT WILL BEGIN OUTRACING THE LOW LEVEL MOIST AXIS, SO THIS AREA OF STORMS SHOULD REMAIN MINOR. TONIGHT, AS UPPER DIVERGENCE FIELD MOVES OUT OF THE ROCKIES AND INTO THE HIGH PLAINS IT WILL INTERACT WITH LOW LEVEL MOIST AXIS. AT 1930Z, THERE IS ALREADY ENHANCED CONVECTIVE CLOUD OVER PORTIONS OF CENTRAL AND EASTERN NEW MEXICO. THE BEST COMBINATION OF LOW LEVEL MOISTURE, LOW LEVEL THERMAL ADVECTION/FRONTOGENESIS, AND UPPER LEVEL DIVERGENCE WILL BE ACROSS THE PANHANDLES AND FAR SOUTHERN PORTIONS OF SOUTHWEST KANSAS. LATER TONIGHT AS 850MB DEWPOINTS APPROACH +11C OVER SOUTHWEST KS, THE COMBINATION OF HIGH LAPSE RATES IN THE MID LEVELS WILL YIELD 1300-1800 J/KG OF 850-800MB BASED CAPE. THIS IN COMBINATION WITH DEEP LAYER VERTICAL SHEAR OF 35-45 KTS WILL YIELD ENOUGH SUPPORT FOR ORGANIZED SEVERE LOCAL STORMS. WITH COOL MID LEVEL TEMPS, LARGE HAIL WOULD BE THE PRIMARY THREAT LATE THIS EVENING AND OVERNIGHT. THUNDERSTORM CHANCES WILL REMAIN ACROSS THE FORECAST AREA INTO THE VERY EARLY HOURS TOMORROW MORNING UNTIL THE FRONT FINALLY PUSHES THROUGH. IN THE GRIDS, I PLAN TO END THE PRECIP CHANCES FROM WEST TO EAST, CLEARING THE FORECAST AREA BY 16-18Z OR SO. AS FAR AS TEMPS GO, CLEARING IS EXPECTED LATE IN THE DAY BEHIND THE WEAK FRONT, BUT WITH WEAK EASTERLY LOW LEVEL WINDS, TEMPS WILL STRUGGLE TO GET ABOVE LOWER 70S FOR MOST LOCATIONS. ANOTHER S/WV TROUGH WILL DIVE SOUTH ON THE UPPER JET WHICH WILL REINFORCE SURFACE HIGH PRESSURE OVER NEBRASKA MONDAY AND KEEP THE COOL AIR IN CHECK... THE GOING GRIDS LOOKED PRETTY GOOD FOR HIGHS MONDAY...IN THE LOWER 70S. DAYS 3-7... USING NEW GFS AND ENSEMBLES THE LARGE TROUGH STILL FORECAST TO DIVE INTO AREA BY MID WEEK WITH COOL DOWN. WATER VAPOR LOOP AND NEW MODELS TRENDING TO MORE AMPLIFIED TROUGH SOLUTION WITH STRONGER RIDGING UP INTO WESTERN CANADA. AHEAD OF TROUGH SHOULD BE FAIRLY MILD. HAVE LOWERED DAYTIME HIGHS SLIGHTLY ON WEDNESDAY, THURSDAY, AND FRIDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 54 75 52 72 / 40 30 00 00 GCK 51 75 47 74 / 30 20 00 00 EHA 53 78 48 73 / 40 20 00 00 LBL 54 76 50 74 / 50 40 00 00 HYS 54 74 48 70 / 20 20 00 00 P28 57 74 54 71 / 50 40 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/06
Hazardous weather outlook, Sep 20, 12:10 PM CDT, 6 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1210 PM CDT SAT SEP 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND OVERNIGHT TONIGHT ACROSS PORTIONS OF SOUTHWEST KANSAS. THUNDERSTORMS ARE ANTICIPATED TO DEVELOP OVER FAR NORTHEASTERN NEW MEXICO AND SOUTHEAST COLORADO LATE THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO MOVE EAST AND EXPAND IN AREAL COVERAGE TO ENCOMPASS SOUTHWEST KANSAS. THE LOCATIONS MOST LIKELY TO SEE THUNDERSTORM ACTIVITY TONIGHT WILL BE GENERALLY SOUTH OF THE ARKANSAS RIVER. WITH AN INCREASE IN MOISTURE AND VERTICAL WIND SHEAR LATE THIS EVENING, ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WHICH WOULD BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 6 PM CDT FOR LOCATIONS ALONG AND WEST OF HIGHWAY 83, INCLUDING SYRACUSE, GARDEN CITY, ELKHART, AND LIBERAL. SPOTTERS MAY ALSO BE NEEDED LATE TONIGHT EAST OF HIGHWAY 83 FROM DODGE CITY AND ASHLAND TO SAINT JOHN AND MEDICINE LODGE. UMSCHEID
In the hours before
Local storm report, Sep 20, 4:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT SAT SEP 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 6N ROLLA KS 1.75 IN HAIL
09/20/03 MORTON REPORTED BY LAW
ENFORCEMENT
JOHNSONLocal storm report, Sep 20, 5:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT SAT SEP 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 5NW FETERITA KS 1.50 IN HAIL
09/20/03 STEVENS REPORTED BY PUBLIC
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 56 min |
| Sep 20, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 62 min |
| Sep 20, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.